Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Recent GI Problems and Nausea
Feb 1, 2013

Hello,

I have been positive since August 2009. I started treatment 5/13/2010 and responded really quickly to the meds. I will post my lab results below. I was originally on Truvada, Norvir and Reyataz, however turning yellow and high liver enzymes caused the swapping of Reyataz for Prezista in October 2010.

I have always had issues with diarrhea and occasional stomach pain and nausea due to the meds. I make too much money to qualify for any assistance programs for meds (I make $200 over the income limit for the state of ohio and my insurance company does not cover the nausea medicine anymore) so I take over the counter medicine to help control the diarrhea and will smoke a little medical marijuana to help with nausea. I am very lucky that I am in a research study that provides the meds and pays for my lab work... otherwise I have no idea how I would afford treatment.

Anyway. Recently, within the past month I have had some new and frequently occurring problems.

1) Within 2 hours of taking meds, I have bad stomach pain / intense discomfort. This used to only happen if I took meds without eating a full meal but is now happening after almost each dose. I have tried taking the meds with breakfast instead of lunch but that does not help and taking them in the evening usually effects my sleep.

2) Nausea. The nausea is occurring frequently as well. It often comes with the stomach pain.

3) Morning sickness. At least 2 times a week during the past month, I have woken up sick to my stomach with Nausea and throwing up. It happens right after I take my first drink of liquid (coffee, milk, OJ and water) have had the same effect). Yesterday morning, I was sick and could not keep anything down for about 3 hours. Often the nausea lasts well into my morning, even after I have arrived at work.

Dealing with the occasional side effect was alright and I just accepted it as part of treating the virus but these new complications are turning a minor problem into a major interruptions for me. I am in otherwise great health and eat a healthy diet with a decent amount of exercise.

I have a call into my research study nurse but thought I would also ask the question here. Do you think my recent problems are medicine related?

Also, my boyfriend recently started taking Atripla. The only side effect he has had so far has been "drunkeness" or feeling "loopy" during the night after taking his dose. I have to admit that I am quite envious of his lack of nausea or GI problems. Unfortunately that is not covered by my insurance company and as I said before I don't qualify for any drug assistance programs in my area.

Do you have any ideas or suggestions for me regarding these problems?

Thank you so much for your time.

Date VL CD4 CD4% 9/25/2009 61759 476 34% 10/26/2009 18500 575 37% 3/4/2010 43000 454 36% 4/28/2010 65001 519 37% 5/12/2010 22613 590 41% Started Meds 6/7/2010 503 610 38% 7/7/2010 90 9/1/2010 0 903 43% 11/2/2010 0 730 47% 4/11/2011 0 1124 44% 8/1/2011 0 1146 46% 11/21/2011 0 1096 48% 3/12/2012 0 1307 50% 7/2/2012 0 1185 50% 10/22/2012 0 613 47%

Response from Dr. Young

Hi and thanks for posting.

While your labs indicate an excellent response to treatment, it certainly sounds like your symptoms could be related to your medications, but the worsening trend at least raises the possibility of something else.

It's well worth discussing this with both the study coordinator/nurse and your health care provider.

What insurance plan do you have? Atripla not covered? This is the first time that I've heard of this. Are you sure of this? It would be worth asking your case manager (if you have one) or your medical provider's office to verify if this is the case.

Please write back if you have any additional questions or comments. BY



Previous
Messed up first and second dose of PEP
Next
stribild and "mental disconnection", loss of focus, a little confused

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement